Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2010 Jun;23(3):245-9.
doi: 10.1177/0897190010362104. Epub 2010 Apr 8.

A Case Report of Atrial Fibrillation Potentially Induced by Hydroxycut: A Multicomponent Dietary Weight Loss Supplement Devoid of Sympathomimetic Amines

Affiliations
Case Reports

A Case Report of Atrial Fibrillation Potentially Induced by Hydroxycut: A Multicomponent Dietary Weight Loss Supplement Devoid of Sympathomimetic Amines

Abigail Karth et al. J Pharm Pract. .

Abstract

Multicomponent dietary weight loss supplements comprise the single largest segment of herbal preparations available to the public. As a result of limited de novo regulatory oversight, supplement-related adverse events are underreported secondary to the lack of adequate pharmacodynamic, pharmacokinetic, and clinical data. Here we report the case of an obese 63-year-old caucasian female with a 2-day history of symptomatic paroxysmal atrial fibrillation (AF) with rapid ventricular response following a 2-week course of therapy with hydroxycut, a multicomponent dietary weight loss supplement devoid of sympathomimetic amines. Upon presentation, the patient received 2 doses of intravenous diltiazem, was loaded with intravenous digoxin, and spontaneously converted to normal sinus rhythm 36 hours following her last dose of the product. Epigallocatechin (EGCG), a principal ingredient in the hydroxycut preparation is the suspected causative component. EGCG blocks the atrial-specific KCNA5 potassium channel. Loss of KCNA5 function has been reported in patients with familial lone AF. Thus, causal relationship between hydroxycut and AF in this patient is probable. Given the serious risks associated with AF, patients at risk of developing AF should avoid dietary supplements containing EGCG until more information on the adverse effects of EGCG is known.

Similar articles

See all similar articles

Cited by 3 articles

Publication types

MeSH terms

LinkOut - more resources

Feedback